MAUDE Adverse Event Report: Xenios AG XLUNG Kit 230; Extracorporeal System For Long-Term Respiratory / Cardiopulmonary Failure

Xenios AG XLUNG Kit 230; Extracorporeal System For Long-Term Respiratory / Cardiopulmonary Failure
Catalog Number 32000014
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 08/07/2026
Type of Reportable Event Death
Event or Problem Description
A user facility reported that in early (b)(6) 2026, extracorporeal membrane oxygenation (ecmo) support was initiated using the first ecmo kit.During support, the patient's condition deteriorated, and while increasing the pump speed above 7,100 rpms, an abnormal grinding-like noise was observed from the pump head.As the patient's body weight was not large, the pump speed was adjusted to below 7,100 rpms and support was continued.The first ecmo kit was used for approximately 29 days and then discarded.Around (b)(6) 2026, the ecmo circuit was replaced with a second ecmo kit, and ecmo therapy was continued.When the pump speed was increased to 7,100 rpms for support, the same abnormal grinding-like noise from the pump head recurred, similar to what had been observed with the first ecmo kit.Consequently, the pump speed was maintained below 7,100 rpms, and support was continued.On (b)(6) 2026, ecmo support was terminated following the patient's death.Upon follow-up, it was reported that the patient did not experience a serious injury prior to their expiration.The complaint sample was not available for product investigation.
 
Event or Problem Description
A user facility reported that in early (b)(6) 2026, extracorporeal membrane oxygenation (ecmo) support was initiated for a a patient in pulmonary failure using the first ecmo kit.During support, the patient's condition deteriorated, and while increasing the pump speed above 7,100 rpms, an abnormal grinding-like noise was observed from the pump head.As the patient's body weight was not large, the pump speed was adjusted to below 7,100 rpms and support was continued.The first ecmo kit was used for approximately 29 days and then discarded.Around (b)(6) 2026, the ecmo circuit was replaced with a second ecmo kit, and ecmo therapy was continued.When the pump speed was increased to 7,100 rpms for support, the same abnormal grinding-like noise from the pump head recurred, similar to what had been observed with the first ecmo kit.Consequently, the pump speed was maintained below 7,100 rpms, and support was continued.On (b)(6) 2026, ecmo support was terminated following the patient's death.Upon follow-up, it was reported that the patient did not experience a serious injury prior to their expiration.The complaint sample was not available for product investigation.
 
Additional Manufacturer Narrative
Clinical investigation: multiple attempts were made to acquire further details concerning this patient¿s expiration; however, no additional information was obtained.In the intake, it was reported that there was a grinding noise at the pump when rpms were increased beyond 7100.As the patient¿s condition deteriorated, attempts were made to increase the rotational speed to 7500 rpm; however, this was not possible due to the abnormal noise.After the kit was replaced, the second kit reportedly produced the same abnormal noise whenever the speed was increased above 7100 rpm.It was reported that the patient expired on (b)(6) 2026 and ecmo support was discontinued.The cause of death was not reported, and no further information has been provided.It is unknown if a temporal relationship exists between ecmo support utilizing the novalung console and the xlung kit 230 and the patient¿s death.In the absence of the required information, the cause of the patient¿s death cannot be determined.It is well established critically ill patients on ecmo support carry a high risk of mortality due to underlying pathology and/or the patient¿s response to ecmo support.It is within reason to believe that the cause of the patient¿s death was multifactorial and more than likely not related to abnormal console pump noise.Regardless, the cause of this patient¿s death cannot exclude ecmo support or the performance of any fme/xenios product(s) or device(s).Based on the available information, there was no specific allegation or objective evidence of any fresenius product(s) or device(s) deficiency or malfunction that caused or contributed to this patient¿s adverse event.Should additional information become available related to any fresenius device(s) and/or product(s), please resubmit for a clinical review and the need for a clinical investigation will be reassessed accordingly.The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.
 
Additional Manufacturer Narrative
Additional information: b5 (reason for support) the plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.

Brand Name
XLUNG Kit 230
Common Device Name
Extracorporeal System For Long-Term Respiratory / Cardiopulmonary Failure
Manufacturer (Section D)
Xenios AG
director of quality
im zukunftspark 1
heilbronn baden-wurttemberg 74076
GM  74076
Manufacturer (Section G)
Xenios AG
director of quality
im zukunftspark 1
heilbronn baden-wurttemberg 74076
GM   74076
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
+1(617)417-5172
MDR Report Key50668679
Report Number3012172416-2026-00071
Device Sequence Number9228915
Product Code QJZ
UDI-Device Identifier04057224001494
UDI-Public04057224001494
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K191407
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number32000014
Device Lot NumberGSXC2405
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2026
Supplement Date Received by Manufacturer09/04/2026
Initial Report FDA Received Date09/08/2026
Supplement Report FDA Received Date09/18/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Novalung Console (Linux Board).; Novalung Console (Linux Board).
Outcome Attributed to Adverse Event Death;
Patient SexMale
Patient Weight132 LB